Tardive dyskinesia (TD) is a movement disorder. It causes repeating movements that a person cannot control. TD may affect the face, limbs, or trunk.
It occurs from using certain antipsychotic medicines.
TD is caused from long-term use of certain antipsychotic medicines.
It is not known why TD happens. Not all people who take these medicines get TD.
TD is more common in women. It is also more common in older adults. Other things that may raise the risk are:
Movements may be once and a while or all of the time. Symptoms may start while on the medicine or within weeks of stopping it.
A person may have:
The doctor will ask about your symptoms and health history. You will be asked about the medicines that you take. A physical exam will be done. This is enough to make the diagnosis.
The goal of treatment is to stop movement problems. Choices are:
Deep brain stimulation (DBS) may be used in people who are not helped by other methods. Electrodes are placed in the brain to help block or change abnormal activity.
Talk to a doctor about the risks and benefits of medicines taken to treat mental health problems.
National Alliance on Mental Illness
National Institute of Neurological Disorders and Stroke
Canadian Mental Health Association
Mental Health Canada
Bhidayasiri R, Fahn S, et al. Evidence-based guideline: treatment of tardive syndromes: report of the Guideline Development Subcommittee of the American Academy of Neurology. Neurology. 2013 Jul 30;81(5):463-469.
Feinstein E, Walker R. Treatment of secondary chorea: a review of the current literature. Tremor Other Hyperkinetic Move (N Y). 2020:10:22.
Tardive dyskinesia. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/tardive-dyskinesia. Accessed January 12, 2021.
Last reviewed December 2020 by EBSCO Medical Review Board Rimas Lukas, MD Last Updated: 1/12/2021